Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Glossary Glossary
The Body Covers: The 2nd International Workshop on Adverse Drug Reactions and Lipodystrophy Coverage
The 2nd International Workshop on Adverse Drug Reactions and Lipodystrophy

September 15, 2000

  • Longitudinal Analysis of Bone Mineral Density (BMD) in HIV-infected Patients Treated with HAART: Changes in BMD Correlate with Change in Subcutaneous Fat; with an Additional Independent Effect of Indinavir Therapy to Increase BMD
    David Nolan
  • Osteopenia in HIV-Infected Men: Association with Lactic Acidemia and Lower Weight Pre-Antiretroviral Therapy
    Andrew Carr
  • Case-control Study of Avascular Necrosis (AVN) in HIV-Infected Patients
    Marshall Glesby


Two Australian cohorts followed these presentations. In the first one, by D. Nolan from Western Australia, they observed, in a cross sectional analysis, a relatively high rate of osteopenia and osteoporosis (49%), which was higher in patients on PI-containing regimens. They also looked at the rate of bone loss and observed a paradoxical increase in the BMD in patients treated with indinavir vs. patients treated with nelfinavir and related these changes to the changes in subcutaneous fat, regardless of therapy.

Andrew Carr then looked at a cohort of 221 HIV-infected men (32 naive, 42 of them on nucleoside analog-containing regimens and 147 on NNRTI-PI therapy) and found that approximately 3% of the patients have severe osteoporosis and that 22% had osteopenia. They found that patients with higher lactate levels were more likely to have osteopenia, as well as the patients with lower weight before starting therapy, which would be a marker of lower BMD at the time of starting therapy.

Dr. Glesby presented a case control study of avascular necrosis of the hip in HIV infected patients, a well known complication of HIV infection, whose prevalence is rising as shown recently in an NIH study presented at IDSA this year by Henry Masur group. Avascular necrosis of the hip was associated with prior PCP (probably a marker of previous corticosteroid use). Clinicians should be very aware of this complication because delays in the diagnosis and treatment are very frequent.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by The Body PRO. Copyright © Body Health Resources Corporation. All rights reserved.


Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.

Advertisement